Claire outside in the sunshine wearing sunglasses

Changing my MS treatment after 8 years

“I think it’s now time to change your prescription,” said my neurologist, glancing up from my most recent brain scan.

Suddenly, I became aware of my heartbeat smashing against my ribs like a caged animal. Here we go again, I thought to myself.

My weekly dose of Avonex

I was 25 years old when I got diagnosed with relapsing remitting MS. Within the year I started to medicate my MS with weekly doses of Avonex, an injectable beta-interferon. After eight fairly uneventful years later as far as my MS was concerned, my body started to snap, crackle and pop like an electric pylon in the rain.

I just knew my MS was rearing its ugly head so I made an appointment to see my MS nurse.

Consequently, my neurologist sent me for a brain scan.

A side order of positivity

The results showed my MS was progressing, yet alongside this unpalatable news came a side order of positivity. There was now another type of Disease Modifying Treatment (DMT) available, said to be more effective at reducing relapses. This drug was an oral therapy called Tecfidera.

After eight years of taking weekly injections, I switched to taking the oral treatment.

My neurologist weaned me onto the medication to give my body chance to get used to the change. I started by taking half a dose every morning and evening for five weeks. After that, I took the full dosage twice a day.

The Teccy Flush

To date the only side effect I experience whilst taking Tecfidera is mild flushing. My face, chest and forearms can turn a lighter shade of pink. Not only can it feel mildly uncomfortable but I’ve also found it embarrassing, especially when I’m meant to be looking confident in meetings at work!

My flush can happen approximately four hours after taking the dose but fortunately the side effect will not last any longer than 40 minutes before it wears off.

On a brighter note I’ve discovered I can avoid the ‘Teccy flush’ if I skip drinking hot beverages two hours on either side of taking my medication. And I no longer take my medication with bowls of hot soup due to experiencing hotter, longer flushes within a couple of hours of eating.

Small changes to help with side effects

By making these small changes to my morning coffee routine and eating habits I have experienced more flush-free days on Tecfidera.

When I first changed my medication I felt exceptionally anxious. However, I hope people who are considering taking Tecfidera will read my account and feel some sort of reassurance from my experience.